The FDA has issued an alert to healthcare providers about the risk of a serious fungal infection which may develop in users of rheumatoid arthritis drugs Remicade, Humira, Enbrel and Cimzia. The agency indicates that new information will be added to the drugs’ black box warnings about the risk.
The warning applies to drugs that are part of a class of medications known as TNF blockers, which work by blocking a protein called tumor necrosis factor-alpha or TNF-alpha. TNF-alpha causes inflammation, which is a symptom in rheumatoid arthritis, juvenile idiopathic arthritis, psoriasis and Crohn’s disease. The drugs act as an immunosuppressant, which could increase the risk of invasive and potentially fatal infections.
All of the rheumatoid arthritis drugs already contain warnings about the risk of infections, which could include bacterial tuberculosis and the fungal infections like histoplasmosis, blastomycosis and coccidioidmycosis. However, the information will now be placed more prominently on the label to make sure doctors and users are aware of the side effects.
The FDA indicates that many of the cases involving patients who experienced severe problems were not properly diagnosed at first, and antifungal treatments were delayed. Doctors have been urged to watch for signs of histoplasmosis and other fungal infections, which could include symptoms similar to the flu.
The symptoms of a systemic fungal infection from Remicade, Enbrel, Humira or Cimzia could include cough, fever, fatigue, loss of weight, sweating and shortness of breath.
Over the past decade since the drugs were approved, the FDA has received reports of 241 cases of histoplasmosis in patients using the TNF-blocker drugs, and 45 of those cases resulted in death. In at least 21 cases, doctors did not recognize the fungal infection in time and delayed antifungal treatment, resulting in 12 of the deaths. Most of the cases occurred in the Mississippi River Valley and Ohio River Valley, where the fungus is prevalent.
Users of Remicade, Humira, Enbrel and Cimzia have been asked to call their doctor if they develop persistent cough, fever, fatigue or shortness of breath. Doctors have been advised to monitor their patients on TNF blocker drugs for possible fungal infections and to start aggressive antifungal therapy if needed.
In June 2008, the FDA issued an early communications alert about another possible side-effect of the TNF blocker drugs, involving a number of reports of lymphoma and other forms of cancer among children and young adults. The FDA is conducting an ongoing safety review of those reports, and estimate that it will take about four more months to complete.